Virginia, 2002

Damaging Winds in Virginia, May 13, 2002

May 13, 2002 · NWS RNK · 20 events in 12 counties and zones

Thunderstorm winds downed trees in Northern Halifax County, Charlotte Court House, Sugar Grove, Danville, Graysontown, Indian Valley, Christiansburg, 3 miles west of Ferum, Gladys, 6 miles northeast of Appomattox, trees and power lines in Ridgeway, and large tree limbs in Riner. A large tree was downed in Roanoke onto workers setting up a tent.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$18,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the morning and afternoon of the 13th produced damaging winds.Thunderstorm winds downed trees in Northern Halifax County, Charlotte Court House, Sugar Grove, Danville, Graysontown, Indian Valley, Christiansburg, 3 miles west of Ferum, Gladys, 6 miles northeast of Appomattox, trees and power lines in Ridgeway, and large tree limbs in Riner. A large tree was downed in Roanoke onto workers setting up a tent. One was killed and 2 others injured. Trees and power lines were downed from Wylliesburg to 1.5 miles east of Wylliesburg. One tree fell onto a car causing damage.Thunderstorm winds downed large trees in several areas from 26 miles southwest of Buckingham to Buckingham, and in Dillwyn. One house 6 miles southwest of Buckingham had a roof blown off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 13, 9:05 AM EST, 45 minutes earlier.

Area forecast discussion, May 13, 9:05 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1005 AM EDT MON MAY 13 2002

HAVE UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH FOR ALL OF THE
CWA UNTIL 300 PM. OTHERWISE...ZONES WERE IN GOOD SHAPE...WILL ONLY
NEED TO UPDATE WHEN ABLE TO CLEAR WESTERN AREAS FROM THE THREAT OF
SEVERE WX.

.RNK...
NC...SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES.
VA...FLOOD WATCH TODAY VAZ007-VAZ009-VAZ019>020.
     SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES. WV...FLOOD
WATCH TODAY WVZ042>045.
     SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES.

In the hours before

Special weather statement, May 13, 7:38 AM EST, 2 hours 12 minutes before
NCZ001-002-018-VAZ007-009-015-WVZ042-043-045-131430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 AM EDT MON MAY 13 2002

...STRONG THUNDERSTORMS APPROACHING THE AREA...

A LINE OF STRONG THUNDERSTORMS ARE MOVING EASTWARD OUT OF KENTUCKY
AND TENNESSEE...AND WILL BE APPROACHING THE NORTHERN MOUNTAINS OF
NORTH CAROLINA...THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA...
AND SOUTHEASTERN WEST VIRGINIA AROUND 1000 AM. THESE STORMS ARE
SLOWLY WEAKENING...BUT ARE EXPECTED TO CONTAIN WIND GUSTS TO AROUND
40 MPH. A FEW OF THE STORMS MAY REMAIN STRONG ENOUGH TO PRODUCE
WIND GUSTS GREATER THAN 50 MPH...WHICH COULD DOWN TREES AND POWER
LINES.

PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE
WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER
IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

JJ

The radar

The Roanoke radar (KFCX), 104 km away, was scanning. The volume nearest the first event began at 14:52 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
May 13, 9:50 AM EST
Where
Smyth County, Sugar Grove
Reported by
DEPT OF HIGHWAYS
Coordinates
36.767, -81.400

Thunderstorm Wind, Montgomery

When
May 13, 10:50 AM EST
Where
Montgomery County, Graysontown
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -80.567

Thunderstorm Wind, Montgomery

When
May 13, 10:55 AM EST
Where
Montgomery County, Riner
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.067, -80.450

Thunderstorm Wind, Floyd

When
May 13, 10:55 AM EST
Where
Floyd County, Indian Vly
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -80.550

Thunderstorm Wind, Montgomery

When
May 13, 10:55 AM EST
Where
Montgomery County, Riner
Reported by
LAW ENFORCEMENT
Coordinates
37.067, -80.450

Thunderstorm Wind, Montgomery

When
May 13, 11:00 AM EST
Where
Montgomery County, Christiansburg
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -80.417

Thunderstorm Wind, Roanoke (C)

When
May 13, 11:30 AM EST
Where
Roanoke (C) County, Roanoke
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -79.950

Thunderstorm Wind, Franklin

When
May 13, 11:45 AM EST
Where
Franklin County, 3 mi W of Ferrum
Reported by
UNKNOWN
Coordinates
36.900, -80.067

Thunderstorm Wind, Campbell

When
May 13, 1:00 PM EST
Where
Campbell County, Gladys
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -79.083

Thunderstorm Wind, Buckingham

When
May 13, 1:00 PM EST
Where
Buckingham County, 26 mi SW of Buckingham
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -78.883

Thunderstorm Wind, Appomattox

When
May 13, 1:00 PM EST
Where
Appomattox County, 6 mi NE of Appomattox
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -78.750

Thunderstorm Wind, Buckingham

When
May 13, 1:02 PM EST
Where
Buckingham County, 19 mi SW of Buckingham
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -78.800

Thunderstorm Wind, Buckingham

When
May 13, 1:08 PM EST
Where
Buckingham County, 6 mi SW of Buckingham
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -78.633

Thunderstorm Wind, Buckingham

When
May 13, 1:10 PM EST
Where
Buckingham County, Buckingham
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -78.550

Thunderstorm Wind, Buckingham

When
May 13, 1:15 PM EST
Where
Buckingham County, Dillwyn
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -78.450

Thunderstorm Wind, Danville (C)

When
May 13, 4:05 PM EST
Where
Danville (C) County, Danville
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -79.417

Thunderstorm Wind, Henry

When
May 13, 4:30 PM EST
Where
Henry County, Ridgeway
Reported by
EMERGENCY MANAGER
Coordinates
36.583, -79.867

Thunderstorm Wind, Halifax

When
May 13, 5:40 PM EST to 6:00 PM EST
Where
Halifax County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -78.917

Thunderstorm Wind, Charlotte

When
May 13, 5:45 PM EST
Where
Charlotte County, Charlotte Court Hous
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -78.633

Thunderstorm Wind, Charlotte

When
May 13, 6:00 PM EST
Where
Charlotte County, Wylliesburg
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -78.583

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Roanoke (C)2002-05-1321FemaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299637, 5299638, 5299639, 5299640, 5299641, 5299642, 5299643, 5299644, 5299645, 5299646, 5299651, 5299647, 5299648, 5299649, 5299650, 5299656, 5299652, 5299653, 5299654, 5299655.